This topic has been on my mind for about a year. But I wasn’t able to find a satisfactory answer until recently. Here is my story with the use of cisatricurium and the rocuronium for a patient who has ESRD. About a year ago, I was doing an abdominal wound closure. Patient had wound vac for a while and the surgeon tried to close it. She had the I&D and attempted closure before. So I followed the recipe from the last anesthesia record. She was intubated with rocuronium and successfully extubated afterwards with the use of reversal agent of neostimine as the surgeon needed relaxation for closing the abdomen (we didn’t have sugammadex in our pixis back then). As we know, rocuronium is metabolizd 70% by liver and 30% by kidney and there is no active metabolites. So I intubated the patient with rocuronium followed by cisatricurium as patient has ESRD and the case went longer than expected. I had to give adequate relaxation dose of cisatricurium to help the surgeon to close the abdomen. Patient had one twitch before reserving. As we were closing the case, I reversed the patient with full dose of neostigmine and glycopyrrolate. I noticed that patient was only talking tidal volume of 80-90ml and there was still fade in TOF4. We ended up leaving patient intubated in the ICU overnight and the next day, she was extubated.
It was a 3 hour case. What puzzled me was the fact that the reversal agent was unable to fully reverse the effect of muscle relaxant. From the last anesthesia record, patient received the same amount of rocuronium and the case was shorter. She was successfully extubated without any residual muscle blockade. I added the cisatricurium after rocuronium started to wear off and patient started breathing. I could not figure out why this happened. You would think adding cisatricurium would not be an issue since it is cleared by Hoffman elimination. Up to last month, I finally found the answer to this question. The answer is synergistic effect of rocuronium when cisatricurium is added. Jeon et al. found that the synergistic effect when cisatricurium was added following rocuronium based on measuring the TOF. Similarily, Rreslin reported that neuromuscular blockade was significantly prolonged indicating the synergistic effect of these two NMBAs.
One of the possibilities is that the binding affinity of rocuronium is low compared to vecuronium, hence 10x higher dose required compared to vecuronium. When cisatricurium is present, it may potentially increase the binding affinity of rocuronium indirectly by confirmational change for instance. When you have potentially 10x more rocuronium around, the effect of NMBA would be prolonged. So what is the remedy if this happened to you? I think the answer is to use sugammadex to reverse rocuronium in this case. The culprit in prolonging neuromuscular blockade is rocuronium. Hence, if you can clear out the roc, the cisatricurium can then be reversed effectively if needed.
These are my speculations or my hypothesis based on PK/PD and biochemistry. There are no studies out there yet that look into this. Take home message, stick with rocuronium or cisatricurium as your sole NMBA. If cisatricurium is introduced followed by rocuronium, sugammadex would be a better choice to reverse the blockade.
Have a good rest of the week!